Medication May Cause Bad Breath. Is Yours A Culprit?

Pick up your medicine bottle and read the little insert. Even though it is printed in impossibly small print, it contains a wealth of information that comes in handy when you are trying to get to the root cause of your bad breath. Check under side effects and see if it states the ominous two words “dry mouth.” If you see this listed in the section that elaborates on all the bodily manifestations that may result because of your use of the medicine, then the odds are good that you have or will have bad breath.

Bad breath is the smell of sulfuric compounds emitted by bacteria that are naturally occurring in your mouth. When you eat, these bacteria break down the food and begin the digestion process. The more food there is in your mouth at any given time, the more bacteria there will be living in your mouth. If you fail to brush and floss after meals, you are sure to have food particles stuck between your teeth and eager bacteria digesting them.

This leads to an around the clock emission of sulfuric compounds and bad breath. Brushing and flossing in the morning and evening as well as after meals prevents this cycle from taking place. Yet some bad breath sufferers are surprised that in spite of their dental hygiene they still have to deal with bad breath. This may be traced back directly to a reduction in saliva. Saliva, or spit, is used through the day to wash away the bacteria in your mouth. It serves as the dental hygiene your body performs in between brushings.

When your amount of saliva is curtailed, the bacteria are not washed away and instead remain in your mouth. As a result, their sulfuric emissions also continue throughout the day. Medications that have been indicated as being the most likely culprits in causing the dry mouth are antidepressants, diet pills, blood pressure medicines, pills and lozenges for the treatment of allergies and the flu, and also cold medicines.

If you notice that your mouth is dry, and if your medication insert confirms that experiencing dry mouth is a bona fide side effect stemming from the use of the meds, you need to consider asking your doctor to offer you an alternative. Although it may not be a serious side effect in the sense that it may cause serious bodily harm, it does adversely influence the health and overall wellbeing of your mouth. In addition, because the dry mouth leaves the bacteria in place, you may have a heightened chance of developing the bacterial build up known as tartar.

Discuss the medications available with your physician, and if you must take pills that fall into one of the dry mouth causing categories of meds, inquire if perhaps a lower dose or a different brand may do the trick and still provide all of the benefits of the medication, but without the side effect of dry mouth. In some cases, you may find that a simple change in medication will make your dry mouth go away and your bad breath as well.